Winter Weather, Scotland
- When
- February 23, 6:00 AM CST to 6:00 PM CST
- Where
- Scotland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.453, -92.147 (the zone’s center; the record gives no point)
Ice accumulation of 0.1 inch on trees.
A widespread and crippling ice/snow storm affected eastern Iowa, northwest and western Illinois, and extreme northeast Missouri on February 24, 2007. This massive ice storm was the worst to affect the region since January 22-23, 1965.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A widespread and crippling ice/snow storm affected eastern Iowa, northwest and western Illinois, and extreme northeast Missouri on February 24, 2007. This massive ice storm was the worst to affect the region since January 22-23, 1965. Ice accumulations of around one inch were common, with some reports to near two inches! To make matters worse, east winds gusting over 50 mph, combined with the heavy ice accumulation, brought down numerous tree branches and power lines, along with several thousand power poles. There were even whole trees crashing down from the weight of the ice. Widespread power outages occurred, affecting over 180,000 people, which lasted more than a week in some of the rural areas. Many shelters were opened to accommodate those without power. In the northern portions of the region in the colder air, snow was the problem. Accumulations of up to 7 inches occurred, with strong winds combining to create blizzard conditions. Considering the magnitude of the storm, remarkably no direct deaths were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 23, 3:30 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 AM CST FRI FEB 23 2007 .SYNOPSIS... LATEST SFC AND MSAS ANALYSIS WAS INDICATING MEAN RIDGE AXIS EXTENDING SOUTH OFF NORTHERN ONTARIO CENTER AND DOWN ACRS EASTERN WI AND CENTRAL/SOUTHERN IL. TIGHTENING GRADIENT AND PRESSURE FALLS INCREASING ACRS THE EASTERN PLAINS...AND RISES SHIFTING ACRS THE EASTERN GRT LKS SUGGEST THE RIDGE IS ON THE MOVE. W/V IMAGERY WAS INDICATING WESTERN COAST L/W TROF AND LARGE LEE SIDE BAROCLINIC MOISTURE PLUME CONTINUING TO PROGRESS INLAND...WITH SECONDARY BAROCLINIC LEAF NOTED SHUTTLING EAST RATHER QUICKLY IN SOUTHERN STREAM ACRS NORTHERN MEXICO AND THE WESTERN GULF STATES. && .NEAR TERM...FOR TODAY...THE LAST MAINLY LULL PERIOD BEFORE THE ENCROACHING STORM SYSTEM...WILL BE A BATTLE OF THE FIRST WAVE OF LIFT FROM THE SOUTHWEST AND INCREASING EAST-SOUTHEAST DRYING FETCH IN THE BOUNDARY LAYER. NEW RUN SHORT RANGE MODELS GENERALLY BETTER IN PICKING UP THE OVERNIGHT DEVELOPED AND FOR NOW...MAINTAINING MID/AC CLOUD DECK OVER MOST OF THE FCST AREA WHICH IS CURRENTLY KEEPING TEMPS FROM DIPPING TOWARD PROJECTED LOWS. THIS FIRST WAVE OF AC IS PROJECTED TO PROGRESS EAST AND NORTHEAST AS DAY PROGRESSES... WITH THE SOUTHERN THIRD EXPERIENCING SOME THINNING OR EVEN MOSTLY SUNNY CONDITIONS BEFORE ANOTHER MID DECK CLOUD INCREASE FROM THE SOUTHWEST IN THE AFTERNOON. THE NORTHERN 2/3S MAY BE MOSTLY CLOUDY FOR MOST OF THE DAY. BOUNDARY LAYER FLOW VEERING TO THE ESE AND MAINTAINING DRY SUB H7 MB LAYER OVER MOST IF NOT ALL OF THE CWA TODAY...SHOULD PRECLUDE MUCH PRECIP FROM THE FIRST BOUT OF LIFT GENERATED FROM VERY STOUT WAA/RETURN FLOW ALOFT. BUT LIFT IS IMPRESSIVE AND WITH SOME SIGNALS OF TOP DOWN SATURATION TRYING TO CREEP ACRS THE WESTERN CWA BY LATE AFTERNOON...WILL MAINTAIN THE SLIGHT CHC POPS GOING IN THOSE AREAS. THERMAL PROFILES AND EVAPO- COOLING POTENTIAL IN THE LLVLS STILL SUGGEST A MIX OF RAIN AND SNOW POSSIBLE IN THE NORTHWESTERN CWA IF INDEED SOME OF THE EXPECTED VIRGA CAN BREAK RANKS AND REACH THE SFC. EVEN WITH WARMER START TO THE DAY DUE TO NOCTURNAL CLOUD COVER...SAME FEATURE AND EAST FETCH OFF BETTER SNOW FIELDS TO THE EAST SUPPORT COOLER MAV GUIDANCE HIGHS FOR TODAY. ..12.. .LONG TERM...FRIDAY NIGHT THRU THURSDAY... VERY INTENSE...POTENTIALLY CRIPPLING WINTER STORM FORECAST ISSUE. MADE MINOR CHANGES TO CURRENT PACKAGE WITH DELAY OF WATCH BY 6 TO 12 HOURS DUE TO SLOWER MOVEMENT OF SYSTEM. BECAUSE OF THIS...KEPT WATCH GOING FOR FINAL DECISIONS BY DAY SHIFT DUE TO COMPLEX NATURE OF PRECIPITATION TYPE. ALL SOLUTIONS INDICATE REGION TO EXPERIENCE LOTS OF PRECIPITATION AND VERY STRONG WINDS WITH PASSAGE OF 985 TO 990 MB SURFACE LOW WITH NEAR IDEAL SURFACE TRACK AND CLOSED UPPER LEVEL SUPPORT. TWO BASIC CONCEPTS KEY TO THIS FORECAST. 1.) HOW STRONG WILL THE EVAPORATIVE COOLING BE WITH THE INTENSE FORCING. ALL SOLUTIONS HAVE PROBLEM WITH THIS...WENT WITH BLEND OF GFS AND UKMET WHICH IN PAST HANDLE THIS BEST AND 06Z VERIFICATION SUGGESTS THIS AS WELL. THUS NAM-WRF UNDERDONE ON COOLING ALOFT. 2.) HOW WELL ARE MODELS HANDLING POOLING OF MOISTURE WITH ROTATING SHORT WAVES. AGAIN GFS AND UKMET BEST WHICH SUPPORTS BIGGEST SWATH TOWARD DAYBREAK SATURDAY INTO SATURDAY NIGHT WITH SECOND PERIOD OF HEAVY PRECIPITATION WITH UPPER LOW PASSAGE SUNDAY WITH 700/850 TROUGHS LOCATED NEAR/OVERHEAD FAVORING LINGERING SNOWS. THUS HAVE EXTENDED WATCH UNTIL 00Z LATE SUNDAY. IN ADDITION...VERIFICATION AT 06Z SUGGEST MOST MODELS ARE A FEW DEGREES TOO COOL ON SFC TEMPS AND HAVE ADJUSTED FOR THIS. WENT 3 TO 5 DEGREES ABOVE MIN GUIDANCE AND NEAR MAX TEMP GUIDANCE. THIS FALLS NICELY IN LINE WITH OUTLINE OF EXISTING CURRENT WATCH FOR FREEZING AND FROZEN PRECIPITATION. SEE NO REASON TO MAKE ANY CHANGES. PRECIPITATION...STRONG UVVS AND THERMAL PROFILES SUPPORT FREEZING RAIN WITH SOME SLEET IN WATCH AREA WITH LOWEST 3 TO 5K AOB 0C. INSPECTION OF EACH MODEL PACKAGES SUGGEST IF FORCING LAST LONG ENOUGH WITH SEE THROUGH EVAPORATIVE COOLING SNOW CHANGEOVER...MAINLY ALONG HIGHWAY 20. THIS THE BIGGEST QUESTION AND LOWEST CONFIDENCE AS DYNAMIC NATURE OF LOW JUST TOO UNCLEAR. WENT WITH .1 TO .3 INCHES OF ICE BETWEEN I-80 AND HIGHWAY 20 WITH 3 TO 11 INCHES OF SNOW ALSO FROM SOUTH TO NORTH. SNOW AMOUNTS BASED ON ROUGHLY A 8:1 RATIO. ALONG AND SOUTH OF HIGHWAY 34...SURFACE TEMPS SHOULD REMAIN ABOVE FREEZING BUT RISK OF SOME SLEET MIXED IN AT TIMES...BUT HEAVY RAINS ON PARTIALLY FROZEN GROUND MAY POSE RISK OF MINOR FLOODING. STRONG WINDS...IMPRESSIVE MOMENTUM FIELDS INDICATED BY ALL SOLUTIONS OF 60-70 KTS LOW LEVEL WINDS SATURDAY PM INTO EVENING. PROFILE OF JET AXIS...WIND SHEAR AND SURFACE INVERSION SUPPORT WEAK TO MODERATE INTERNAL GRAVITY WAVES POTENTIAL WITH PRECIPITATION. CALCULATIONS SUPPORT 40 TO 45 MPH WIND GUSTS EASILY WITH ISOLATED 50 TO 55 MPH POSSIBLE. THIS WITH ICE AND SNOW WOULD EXACERBATE GREATLY CONDITIONS CAUSING DOWNED POWER LINES AND TREE LIMBS FROM ICE AND NEAR WHITEOUT TO BLIZZARD CONDITIONS IN AREAS WITH SNOW. THIS COULD RESULT IN POTENTIALLY DANGEROUS CONDITIONS...WILL EMPHASIZE THIS IN WINTER STORM PRODUCTS. AGAIN...IMPORTANT TO REMEMBER COMBINATION OF THE VERY STRONG WINDS AND ICE AND SNOW WILL MAKE THIS AN EXCEPTIONALLY DANGEROUS SYSTEM BEYOND A TYPICAL WINTER SYSTEM. MADE MINOR CHANGES TO DAYS 4 AND 5 TO CONCENTRATE ON IMPENDING MAJOR WINTER STORM. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WINTER STORM WATCH FRIDAY NIGHT THROUGH SUNDAY EVENING ROUGHLY ALONG AND NORTH OF INTERSTATE 80. IL...WINTER STORM WATCH SATURDAY THROUGH SUNDAY EVENING ROUGHLY ALONG AND NORTH OF INTERSTATE 80. MO...NONE. && 12/NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 AM CST FRI FEB 23 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 455 AM CST FRI FEB 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY FRIDAY NIGHT THROUGH SUNDAY...AN INTENSE AND SLOW MOVING STORM SYSTEM WILL IMPACT THE REGION BRINGING HEAVY PRECIPITATION IN THE FORM OF FREEZING RAIN...SLEET AND SNOW ALONG AND NORTH OF I-80. ICE ACCUMULATIONS UP TO A HALF INCH ALONG WITH 3 TO 11 INCHES OF SNOW WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS. SOUTH OF I-80...RAIN WILL MIX AT TIMES WITH SLEET AND EVENTUALLY CHANGE TO SNOW SUNDAY WITH MINOR SNOW AND ICE ACCUMULATIONS EXPECTED. WIDESPREAD ONE TO TWO INCH LIQUID AMOUNTS FALLING ON PARTIALLY FROZEN GROUND PLUS THICK ICE ON AREA RIVERS WILL CREATE A SITUATION FAVORABLE FOR FLOODING AND POSSIBLY FLASH FLOODING. INDIVIDUALS SHOULD MONITOR THIS SITUATION FOR FURTHER UPDATES. THE STORM SYSTEM WILL ALSO PRODUCE VERY STRONG EAST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH. THIS WILL INCREASE THE RISK OF DOWNED POWER LINES AND FALLEN TREE BRANCHES IN AREAS WITH SIGNIFICANT ICE. IN LOCATIONS THAT RECEIVE MAINLY SNOW...THE STRONG WINDS WILL CAUSE WHITEOUT CONDITIONS REDUCING VISIBILITIES DOWN TO A FEW HUNDRED FEET. A WINTER STORM WATCH IS IN EFFECT LATE FRIDAY NIGHT THROUGH SUNDAY ALONG AND NORTH OF I-80...SEE LOCAL WINTER WEATHER PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. ANY ICE AND SNOW REPORTS THIS WEEKEND DURING THE EVENT WOULD BE APPRECIATED. 12/NICHOLS
The national radar mosaic for the moment the first event began.
1 winter weather, 1 ice storm. Local standard time, as filed.
Ice accumulation of 0.1 inch on trees.
Law enforcement reported tree branches one foot in diameter broken off by heavy ice accumulation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17538, 15973.